Idaho, 2013

Heavy Snow in Idaho, January 6 to 7, 2013

January 6 to 7, 2013 · NWS OTX · 2 events in 2 counties and zones

An abnormally moist warm front resulted in heavy snowfall from the Idaho Palouse to the Coeur d'Alene Area. Moisture content with this system was on the order of 180 to 200 percent of what is normally observed for the period this system moved through.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An abnormally moist warm front resulted in heavy snowfall from the Idaho Palouse to the Coeur d'Alene Area. Moisture content with this system was on the order of 180 to 200 percent of what is normally observed for the period this system moved through. A combination of good jet dynamics and strong isentropic ascent provided strong lifting mechanisms for periods of moderate to heavy snowfall rates during the early morning hours on Monday the 7th, which resulted in treacherous driving conditions for commuter traffic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 6, 10:26 PM PST, 4 minutes earlier.

Area forecast discussion, Jan 6, 10:26 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1026 PM PST Sun Jan 6 2013

.SYNOPSIS...
Tonight the region will go into a wet and unsettled weather
pattern that will last through mid week. An approaching storm
system is expected to bring widespread accumulations to eastern
Washington and northern Idaho late tonight into Monday. The Monday
precipitation may change to rain in places like Pullman,
Ritzville, and Spokane. Cooler weather will likely return to the
region by late week.

&&

.DISCUSSION...
Quick update to add the Spokane-Coeur d'Alene area to the winter
weather advisory. 00z models have continued the trend of bringing
more qpf to the area during the 12z-18z time period when most of
the precip is now expected to fall as snow. Both the 00z NAM and
GFS have initialized too warm compared to the 00z OTX raob. Even a
couple of degrees difference could mean a few inches of snow for the
Spokane metro area during the morning commute. We have erred on
the side of caution and added WAZ036 to the advisory with 2-4
inches possible. Precip should transition to rain or a rain snow
mix with little additional accumulation after noon. The highlights
for the northeast zones continue. /Kelch

&&

.AVIATION...
06Z TAFs: Southwest winds will continue to to keep cigs/VSBYS
MVFR/IFR through 09z. The next storm system will move into the
area tonight, spreading light snow across the region overnight
keeping conditions IFR through 12z or so. Heavier snow will come
through later in the morning and will drop conditions to IFR/LIFR
through early afternoon. Accumulations anywhere from an inch or
less at KEAT/KMWH to 2-4 inches at KGEG- KCOE will be possible.
Snow will try to turn over to rain at KMWH 15-17z...KPUW 17-18z
and at KGEG-KSFF around 20-21z. Precipitation will decrease from
the west after 20z. At KEAT downsloping northwest winds will bring
improving conditions after 03Z Tuesday. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        26  34  29  38  34  38 /  80 100  40  80  70  60
Coeur d'Alene  28  34  30  37  33  37 /  80 100  50  90  70  70
Pullman        27  37  32  41  35  40 /  50 100  50  70  50  80
Lewiston       30  42  36  46  39  45 /  30  80  20  60  30  70
Colville       27  34  29  39  34  36 /  70 100  40  90  80  60
Sandpoint      27  32  31  38  35  37 /  70 100  60  90 100  90
Kellogg        27  32  29  37  34  36 /  80 100  90 100 100 100
Moses Lake     26  36  30  39  36  43 /  40  70  10  40  30  40
Wenatchee      26  33  29  37  35  37 /  40  50  10  60  40  40
Omak           26  32  26  36  33  35 /  60  80  10  70  70  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 PM PST Monday for Central
     Panhandle Mountains-Northern Panhandle.

     Winter Weather Advisory until 1 PM PST Monday for Coeur d'Alene
     Area.

WA...Winter Weather Advisory until 10 PM PST Monday for Northeast
     Mountains.

     Winter Weather Advisory until 1 PM PST Monday for Spokane Area.

&&
Hazardous weather outlook, Jan 6, 7:02 AM PST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
702 AM PST SUN JAN 6 2013

IDZ001>004-WAZ033-035>038-071500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
702 AM PST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DECREASE THIS MORNING OVER THE IDAHO PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SNOW IS EXPECTED ON MONDAY. ACCUMULATIONS IN THE
2 TO 4 INCH RANGE ARE EXPECTED IN THE SPOKANE...COEUR D'ALENE...
KELLOGG...DAVENPORT...AND REPUBLIC AREAS. AMOUNTS OF 3 TO 6 INCHES
WILL BE POSSIBLE AROUND COLVILLE...SANDPOINT...AND PRIEST LAKE.
THE HEAVIEST SNOW WILL LIKELY FALL MONDAY MORNING INTO EARLY
MONDAY AFTERNOON.

WAZ042-071500-
EAST SLOPES NORTHERN CASCADES-
702 AM PST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO BEGIN LATE TONIGHT OVER THE EAST SLOPES
OF THE NORTHERN CASCADES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW AMOUNTS IN THE 2 TO 4 INCH RANGE ARE EXPECTED FOR THE
COMMUNITIES OF LEAVENWORTH...PLAIN...MAZAMA...TWISP AND WINTHROP
BY LATE MONDAY MORNING.

WAZ034-041-043-044-071500-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
702 AM PST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO DEVELOP PRIOR TO SUNRISE ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN INCH OR TWO OF SNOW IS EXPECTED IN THE WENATCHEE...OMAK...
CHELAN...AND REPUBLIC AREAS BY LATE MONDAY MORNING.

IDZ026-027-WAZ031-032-071500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
702 AM PST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY MORNING...SNOW ACCUMULATIONS IN THE 1 TO 3 INCH RANGE
ARE ANTICIPATED ABOVE 2000 FEET AROUND WINCHESTER...PEOLA...AND
ALPOWA SUMMIT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Coeur D'Alene Area

When
January 6, 10:30 PM PST to January 7, 1:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
COOP Observer
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Numerous reports between two and a half to five inches for the event; a report of eight inches of snow was reported in Worley.

Heavy Snow, Idaho Palouse

When
January 7, 1:00 AM PST to 11:45 AM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Storm total snowfall reports ranged from one inch to up to five inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427421, 427422.